Kansas, 2003Ice Storm in Kansas, January 16, 2003
January 16, 2003 · NWS TOP · 1 event in 1 county or zone
1 ice storm, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 16, 2:35 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jan 16, 2:35 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
235 PM CST THU JAN 15 2003
SNOW MAKER HAS MOVED EAST OF THE FORECAST AREA LEAVING CLEAR SKIES.
SURFACE WINDS WONT GO LIGHT TONIGHT, BUT SPEEDS WILL HOLD 6-10 MOST
OF THE NIGHT. THIS SHOULD HELP KEEP TEMPERATURES FROM FALLING BELOW
ZERO OVER THE SNOW COVER, BUT STILL ALLOW LOWER SINGLE DIGITS.
SURFACE RIDGE WILL MOVE OVER THE AREA ON FRIDAY ALLOWING NORTHWEST
WINDS TO CONTINUE DECREASING AND BECOME SOUTHWEST OVER THE
NORTHCENTRAL COUNTIES BY LATE AFTERNOON.
A WEAK SHORTWAVE WILL MOVE ACROSS THE UPPER PLAINS FRIDAY NIGHT WITH
THE SOUTHERN TAIL INTO THE FORECAST AREA. THERE SHOULD BE A BRIEF
PERIOD FOR SNOW FLURRIES DURING THE NIGHT AS MID-LEVEL MOISTURE
INCREASES. SOUTHWEST WINDS 5 TO 10 MPH AND THE INCREASED CLOUDS
WILL AGAIN KEEP SNOW IMPACTED TEMPERATURES FROM FALLING OFF TOO FAR,
WITH LOWS FROM SINGLE DIGITS EXTREME NORTHEAST TO MID TEENS OVER THE
SOUTHWEST COUNTIES.
NORTHWEST WINDS SATURDAY BEHIND THE TROF WILL BE BRISK, BUT THE
DOWNSLOPE COMPONENT WILL HELP PUSH TEMPERATURES 28 TO 33 FOR MUCH OF
THE AREA.
SUNDAY THROUGH THURSDAY...NORTHWEST UPPER FLOW BECOMES WESTERLY BY
MID-WEEK AS A SHORTWAVE TROF MOVES INTO THE PACIFIC NORTHWEST
TUESDAY AND DIVES TO THE CENTRAL ROCKIES WEDNESDAY MORNING. AT THE
SURFACE, A FRONT MOVES THROUGH SUNDAY NIGHT BUT DOWNSLOPE FLOW
SHOULD ACTUALLY PROVIDE ADDITIONAL WARMING MONDAY AS PRECIP AREAS
REMAIN WELL TO THE NORTH. THE FLATTENING UPPER FLOW WILL ALLOW THE
PRECIP TRACK TO MOVE CLOSER TO THE FORECAST AREA, BUT TIMING OF
SIGNIFICANT WAVES HAS BEEN A PROBLEM LATELY. ALTHOUGH SOME
RAIN/SNOW IS POSSIBLE ON WEDNESDAY, WILL LEAVE DRY FOR NOW SINCE
THIS EVENT HAS ALREADY SHIFTED TIME FROM YESTERDAYS MODELS.
ROGERS
.TOP...NONE.
Hazardous weather outlook, Jan 16, 3:15 PM CST, 1 hour 25 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-171100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CST THU JAN 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED.
Ice Storm, Ottawa
- When
- January 16, 4:40 PM CST
- Where
- Ottawa forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Icy roads caused the driver of a vehicle to lose control 1 mile east of Minneapolis. The vehicle rolled down the embankment and killed the female driver.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Ice Storm, Ottawa | 2003-01-16 | 47 | Female | Vehicle/Towed Trailer | Direct |
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Kansas, January 16, 20031 death · 2 injured · 1 event
- Winter Storm in Tennessee, January 16, 200340 events
- Winter Storm in Virginia, January 16 to 17, 200327 events
- Heavy Snow in Kentucky, January 16 to 17, 200325 events
- Heavy Snow in Tennessee, January 16, 200324 events
- Winter Storm in Kentucky, January 16, 200317 events
- Heavy Snow in Georgia, January 16 to 17, 200317 events
- Ice Storm in Kansas, January 16, 20032 injured · 1 event
- Winter Storm in Virginia, January 16 to 17, 200315 events
- Heavy Snow in North Carolina, January 16 to 17, 200313 events
- Winter Weather in North Carolina, January 16, 200312 events
- Winter Storm in Missouri, January 16, 200310 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339352.